I agree, magnesium can work wonders. I am a magnesium fan.
But, aza, it's not going to work for everyone. We must keep this in mind:
People in psychiatric drug withdrawal may be hypersensitive to magnesium like any other supplement.
If magnesium makes you feel worse, reduce or discontinue it.
You may wish to try it later, when your nervous system is not as reactive.
This is why I suggest apsom salts as the first course of treatment as it is a gentle low dose of magnesium and I agree that It can be activating and one may have to back off for a while but that doesn't mean giveing up on it or not trying it at all. Eating foods high in magnesium is a good idea but the farming has changed in such a way that much of the magnesium has been leached out of the soil so we may not get enough magnesium through our diet.
Dr. Carolyn Dean, link
(the explanation is the 4th one down on the web page) sxplains why some people might have dificulty when they first take a magnesium supplement. This archive has a lot of information pertinant to the topic of antidepressant drugs and withdrawal, and I recomend going through the archive and looking at what Dr. Carolyn Dean and others have to say on this topic. Granted this is not the whole picture but what is said sxplains many things about magnesium and why it's an important treatment for the symptoms of the withdrawal we experience from these drugs.
My thinking on this is with the high incidence of magnesium deficiency in this county %80, the ones who are most likely to have a deficiency are peole whos bodies are put under considerabal stress and stress leaches magnesium. Certainly these drugs stress the body and leach magnesium. And if tolerated taking even a little magnesium through epsom salt baths will be good.
This is something every one can try and should try who are experiencing withdrawal. Many of the withdrawal events which are described, nausea, muscle cramps, heart arithmias, no appetite, headaches, anxiety, depression, unable to sleep, and so on are all symptoms of magnesium deficency.
With magnesium you are treating the underlying cause of the withdrawal a magnesium deficiency. Treat the magnesium deficiency and your withdrawal may not be as severe. Why not taper up on magnesium just as we taper off of the drugs. Slowly starting out with a very small amount of magnesium and gradually increasing the magnesium. We can try this and if it doesn't work well thats fine too. But if at first you try and you don't succeed doesn't mean giving up, try try and try again. Or start taking a magnesium supplement before starting to taper would be even better perhaps.
For example when I started taking (Jigsaw w/srt magnesium supplement) my first attempt was an utter failure (you warned me that it might be activating and it was). But I didn't give up I reassed what other supplements I was taking changed my diet and gave it an other shot and this time I my body was able to make the adjustment to the Jigsaw w/srt with little activation which was tolerable and within 5 days I was doing fine(no activation and benefiting from the magnesium. I started out slowly and gradually over time built up my dosage. And it worked. This is all I am trying to say, adaptive life style changes need to be made and I think the withdrawal symptoms can be mitigated or eliminated.
Maybe my experience was a fluke, I don't know. I do know that after reading about magnesium that I had all of the signs of a magnesium deficency.
Of course I didn't know this when I started epsom salts baths but I had to do something, it felt like the drug gabapentin was killing me.
And I'm convinced that I would still be in withdrawal or I may have given up trying to taper and upped my gabapentin to a level where I didn't experience withdrawal. And it might have been servral more years before the word filtered down to me that what I was experiencing was a magnesium defiency. And by then more damage would have occured to my whole body system.
What I am trying to say is magnesium can help in a big way but there needs to be more education and understanding about magnesium and how it works and the important role it plays in our lives and the proper way to take it. Much of this is explained in the link above
Knowledge is Power. Power allowes us to take back our lives and to be in control and not be controlled by the drugs. I felt absolutely helpless and out of control in the grip of gabapentin, a feeling which I'm sure resonates with many who have come to this forum seeking answers. Weather the drug is an ssri, tricyclic, benzo, gabapentin or other durg, magnesium may help mitigate the withdrawal if given a chance.
I'm just suggesting that magnesium be given a chance. And we can't do this very well if our knowledge and understanding of magnesium is lacking the fundamental knowledge needed to impliment it as a treatment in any sensable way for discontinuation withdrawal.
May you all have a good day.